Downside to treating fatigue?

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

photogirl1358
Regular Member


Date Joined Apr 2006
Total Posts : 299
   Posted 5/4/2007 1:19 AM (GMT -7)   
Hi all,
 
I've been wondering about something.  Do you think medications and supplements can actually make fatigue worse?
 
I ask because I have been putting off trying out Carnitine which my neuro recommended... I started thinking, if I have more energy, I will do more... which will make me more tired.  Is that an odd way to look at it?  Maybe the fatigue is trying to tell me to slow down and rest.  If I medicate it, maybe I am doing myself a disservice by ignoring it?
 
I guess I'm also thinking that because I've had achey legs at night when I have done too much, it will be more of a problem if I am able to do more... therefore I may end up needing Baclofen or something for spasticity.  Maybe that's a small price to pay for having more energy (potentially and hopefully?).
 
I'd love to hear your opinions,
 
Thanks!
Shar
 
Diagnosed with MS April 2006
Longstanding anxiety and depression
Currently on Betaseron


angielov
Regular Member


Date Joined Feb 2007
Total Posts : 58
   Posted 5/4/2007 3:21 AM (GMT -7)   
Such a good question! I will be interested in hearing the response. I have wondered those same things in the past. I was on a medication for sleepiness for a long time and am recently off of it. I'm not doing real well, but am also wondering if maybe my body just needs more sleep/rest than others and this will be something I need to adjust my life too.

uppitycats
Veteran Member


Date Joined Jun 2005
Total Posts : 2135
   Posted 5/4/2007 4:15 AM (GMT -7)   

I think there is no downside to treating any disorder.  And MS-related fatigue and sleep problems are disorders, identified, diagnosed, and treatable. If you have a disorder and don't treat it, you're denying that you have a problem, suggesting that perhaps it's a "personal weakness" and somehow you'll get through it, or will "get over your laziness", or somehow "work through it".

The sleep medication, and the fatigue medication, will improve the quality of your life significantly, in many instances. Sleep problems are particularly worrisome, as they can lead to many other long-term health problems. You're not doing  yourself any favors by not taking the meds as prescribed.

Having said that - -MS-related fatigue is a challenge to treat. Not all meds work for everyone. You might need to experiment a bit to find one that works for you.


...I am not a doctor, nor health professional, and don't pretend to be one, here.....


Denda
Regular Member


Date Joined Jun 2006
Total Posts : 329
   Posted 5/4/2007 6:50 AM (GMT -7)   
Hi Shar -

I understand what you are going through. I still am not dx'd but upon the beginning of my journey, neuro thought I may be having small seizures (due to EEG & symptoms) and put me on Topamax (100mg). I only got up to the 75mg and quit because it was making my ?MS? symptoms worse. My tingling became 10 times worse, the numbness became 100 times worse, but it did help the tremors slightly.

I choose to take myself off it because the tingling and numbness (as well as add'l cognitive issues) became scarey on it and I thought, 'the heck with this, I'll chance the tremors (or seizures that my neuro thinks I'm having)'. So my tingling and numbness went back to normal (isn't that scarey, how we say this is normal now, eventhough we know it's not?). Tremors have gotten worse, but I'll take that for now.

Neuro just put me on Neurontin for the constant aching I have in my arms and legs and I was skeptical of it as well, since one of the side effects is tremors. Good gracious, like I need to shake more?? BUT I've been on it for 8 days now and LOVE it. My tremors have actually gotten better (less frequent) and very little achiness and the spasms have gotten better as well. I'm on 200mg 3X a day. Neuro said I can bump up to 300mg 3X a day if needed, but I think I'll hang out at the 200mg w/no side effect so far and taking slightly more than the edge off for the pain.

I guess the moral of my rant is, yes, I think many of the meds side effects are bad, but you gotta keep trying to find that one fits, maybe it's not perfect and you still experience somethings. I guess you need to decide what am I going to put up with to feel better?? Does that make sense?
I not only use all the brains that I have, but all that I can borrow.
  Author: Woodrow Wilson (1856-1924), 28th U.S. President


Motown John
Regular Member


Date Joined Jun 2005
Total Posts : 475
   Posted 5/4/2007 11:05 AM (GMT -7)   
Friday p.m.
 
Very good afternoon!!!
 
I agree with upity....but I think this is a classic chicken and the egg argument.
 
A lot (if not most) of us will put fatigue at the top of the crummy MS symtoms.
 
I would think if you are cognisent (sp?) you should be able to pace yourself...
 
And man, I would sure love ANY help to relieve this lousy fatigue...
 
Correct, everyone?   John
 
 

Kimber
Veteran Member


Date Joined Jun 2005
Total Posts : 1852
   Posted 5/4/2007 1:04 PM (GMT -7)   
Hi Shar,
 
    Really good question and I really believe it depends on how bad the fatigue interferes with quality of life.  Sure if you're not as tired you might attempt to do more, but it's more of a balance thing.  You still might have to pace yourself and learn what your limitations are.  I guess it really depends on how bad it is for you.  For some people the fatigue is severely disabling on its own, and the meds really help improve things.  If it were me, I would at least try it, then you will know for sure if it's something you really need.   Best of luck, let us know what you decide to do!
 
Kimber
 
Co-moderator for Multiple Sclerosis
 
Allow Healing Well to continue to help others, clink link for details

dopey_adfs
New Member


Date Joined Apr 2007
Total Posts : 5
   Posted 5/4/2007 2:08 PM (GMT -7)   
Hi Shar

I know my experience with fatigue and battling taking one more medication. Fatigue is my worst enemy. My neuro tried to get me to take something for it at the very beginning of my journey called MS. But I fought it tooth and nail. My reasoning was I am already taking an anti-depressant to slow my brain down in the evening so I can actually sleep now you want me to take a medication in the morning to wake me up? NO. But at the beginning of this year I could not make it through the day. By one in the afternoon I was nodding off. So he put me on Provigil. A nice boost of energy until about seven in the evening. I took myself off of it to see if really there was a difference. THERE IS at least to me. I am going to talk to him when I see him later this month.
Don't fight. The good Lord gave the brains to the people that developed these drugs for a reason. They are there to help us make our lives easier and managable.

Have a great day.
Dawn

photogirl1358
Regular Member


Date Joined Apr 2006
Total Posts : 299
   Posted 5/6/2007 1:39 AM (GMT -7)   
Thanks as usual for all the replies! 
 
Uppity - you are probably right.. I think I had given up hope and was trying to convince myself it was pointless to try.  I did try Amantadine (bad for my anxiety) and Provigil (also bad for my anxiety) but I should still try the Carnitine... any relief would be an improvement. 
 
Denda - I'm so glad the Neurontin helped you.  It seems to be a wonder drug!  My fiance has Restless Legs really bad, and it's the first thing he's tried that actually allowed him to sleep at night.
 
John and Kimber - pacing myself makes perfect sense.  I'm guessing if it does work, it is not going to turn me into superwoman with boundless energy anyway. tongue   John if this works, you will be the first I will let know.. I know your fatigue is horrible.
 
Dawn - "Don't fight. The good Lord gave the brains to the people that developed these drugs for a reason. They are there to help us make our lives easier and managable." ......... well said!
 
If I get the prescription filled quickly I will have tested the Carnitine about out before I see the neuro later this month so I will get on that.  I haven't seen her in a while and have a couple  new issues for her.. spasticity and dizziness.  I have been on Betaseron for a year now and also want to ask if I should have another MRI... not sure I want to know the results though. Probably a good idea I would think so we can try something else if Betaseron isn't working? confused    Please be working! 
 
Take care everyone,
Shar
 
 
 
 
 
Diagnosed with MS April 2006
Longstanding anxiety and depression
Currently on Betaseron

New Topic Post Reply Printable Version
Forum Information
Currently it is Monday, December 11, 2017 11:47 PM (GMT -7)
There are a total of 2,904,285 posts in 318,742 threads.
View Active Threads


Who's Online
This forum has 158129 registered members. Please welcome our newest member, Luna1969.
223 Guest(s), 3 Registered Member(s) are currently online.  Details
Afarooq, Casey_LB, BOB 46